MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L28MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L28MM; SCREW, FIXATION, BONE
Model Number 657328S
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 01/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported event could not be confirmed but it is visible on the x-ray that some screws were indeed backing out.Based on investigation, the root cause was attributed to be patient (non-union as the bone quality is very poor) and user related.The failure may have been caused due to various circumstances (see medical statement below).Original statement from our medical expert: "it says that already in 2006 the mayo plate was used for non-union of the fracture.Thirteen years later, on (b)(6) 2019 there was a revision, what is not clear to me is the following: there is a severe posttraumatic osteoarthritis of the elbow-joint and we see, that the non-union has probably from the beginning in 2006.We see a pseudarthrosis with a nearthrosis at the proximal end of the fracture.With these findings i do not understand the rationale for this type of reoperation.What is more, the ulnar epicondyle is completely isolated already in the preoperative situation." medical expert opinion: "the whole situation looks as if there was an ongoing infection in this case.I do not think that the treatment choice with new plates was a good idea in the first place, especially as the non-union goes longitudinally between the epicondyes as well and thus the shape of the plate does not help here at all, unless the screws would have crossed the middle line.In fact in the ulnar plate they did not insert screws at all and radially the screws were probably to short, because especially the radial plate was not positioned ideally.It deviates from the anteriorly.The ulnar plate proximally is separated from the bone up to approx.One centimeter.Therefore they did not set screws in the proximal end of the plate and the screws were only inserted in the area, where the mayo plate already loosened before.Poor bone quality is there again.I would have recommended to put an external fixateur, take samples of the whole area to exclude ongoing osteitis and after a while replace the elbow with a prosthesis or arthrodesis." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling was not considered necessary.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.Device remains implanted.
 
Event or Problem Description
As reported: "in 2006 mayo plate was used for nonunion fracture of the distal humerus.On (b)(6) 2019, mayo plate was removed, and medial and lateral variax elbow plate was implanted.Two weeks after revision surgery, back-out happened.(1 proximal locking screw, 2 proximal cortical screw, most distal locking screw of lateral plate)".No additional surgery is planned.

Brand Name
LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L28MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9690152
Report Number0008031020-2020-00325
Device Sequence Number16999720
Product Code HWC
UDI-Device Identifier07613327087055
UDI-Public07613327087055
Combination Product (Y/N)N
Initial Reporter CountryJP
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2023
Device Model Number657328S
Device Catalogue Number657328S
Device Lot NumberY15176
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/14/2020
Initial Report FDA Received Date02/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR
Patient Weight63